Heavy Rain, Redwood
- When
- July 2, 4:30 AM CST to July 3, 4:30 AM CST
- Where
- Redwood County, 3.52 mi WSW of Redwood Falls
- Reported by
- Mesonet
- Coordinates
- 44.520, -95.170
A measured rainfall report of 5.21 inches fell west of Redwood Falls in 24 hours.
During the overnight hours of Tuesday, July 3rd, a persistent line of storms, with rainfall rates of 1 to 2 inches per hour, moved very little from Marshall to Redwood Falls, Olivia, then southward to Tracy, Lamberton, and Springfield, Minnesota. The heaviest rainfall held over the Redwood, and Cottonwood river basin for several hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the overnight hours of Tuesday, July 3rd, a persistent line of storms, with rainfall rates of 1 to 2 inches per hour, moved very little from Marshall to Redwood Falls, Olivia, then southward to Tracy, Lamberton, and Springfield, Minnesota. The heaviest rainfall held over the Redwood, and Cottonwood river basin for several hours. Several of the flash flooding parameters, including flash flood guidance, and return period for a 6 hour rainfall event, were extreme. The suggested return period for such an event in six hours was well over 200 years.
Over 50 township and country roads were affected by the flood waters. Due to the numerous county roads and bridges that were impassable, the national guard was called in to help those who were isolated due to flood waters.
By the time the rainfall tapered off Tuesday morning, rainfall amounts ranged from a measured high of 10.50 inches near Wabasso, to several measured amounts of 5 to 9 inches from Belview and Delhi, south and southwest to Redwood Falls, Lucan, to around Walnut Grove, and Lamberton.
In addition to the flash flooding that inundated the area, the heavy rains that fell on July 3 caused major flooding on rivers in southwest Minnesota. The Cottonwood River at New Ulm had its second highest crest of record, with 19.64 feet on July 6th. The record crest there is 20.86 feet set on April 8, 1965. The Redwood River at Marshall set a record crest of 17.41 feet on July 3, breaking the old record of 17.09 feet from September 25, 2010. There was extensive flooding in Redwood county with basements flooding and water closing roads. Tracy, Lamberton and Springfield were some of the hardest hit towns due to road closures and detours from flooded farmland.
Another unfortunate cause from the flooding was an apparent drowning. An individual's car was found completely underwater in a ditch in Hector Township. The vehicle was unoccupied when it was pulled from the water. The body from the vehicle was found two days later in a ditch upstream from the location of the car.
Governor Dayton declared an emergency for several counties hit by this storm, and storms from the previous month including; Blue Earth, Brown, Faribault, Freeborn, Martin, Mille Lacs, Nicollet, Redwood, Renville, Sibley, Stearns, Stevens, Waseca and Watonwan counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 2, 3:32 AM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 432 AM CDT Mon Jul 2 2018 .SHORT TERM...(Today and tonight) Issued at 253 AM CDT Mon Jul 2 2018 A benign start to the day is expected, with mostly sunny skies and a light southwest wind. Temperatures will moderate from Sunday's values, with highs in the low to mid 80s expected. Clouds will increase during the afternoon as weak moisture advection develops upstream of a deepening High Plains surface trough. Isentropic lift associated with the attendant warm front could spawn scattered elevated thunderstorms over west central Minnesota late this afternoon and evening. Vertical shear profiles are supportive of a severe weather threat at least of an isolated nature. Given the storms will be elevated in nature, large hail would be the main threat. .LONG TERM...(Tuesday through Sunday) Issued at 428 AM CDT Mon Jul 2 2018 There will likely be a weakening trend in the convection across Northern and Central MN late Tuesday morning. Southerly flow will continue on Tuesday, allowing for moisture advection, and thus, increasing temperatures and dewpoints. Highs on Tuesday are expected to reach the mid to upper 80s with dewpoints in the low 70s in Western MN to mid 60s in West Central WI. A shortwave trough over the Northern Rockies will begin progressing eastward late Tuesday as shortwave energy continues traveling along the upper ridge over the Great Lakes Region. This will allow for scattered thunderstorm development Tuesday evening into Wednesday morning. The best forcing for convective development will be Wednesday afternoon into Thursday morning along the surface cold front extending from the low over southern Canada to the Northern Plains. The shortwave-trough will also provide upper-level support. MLCAPE looks to exceed 2000 J/kg, and effective bulk wind shear near 30-40 kts will allow for some storm organization. Precipitable water values are also expected to reach near 2 to 2.25 inches, so there is a risk for excessive rainfall Wednesday into Thursday morning across Central MN and West Central WI. Another concern for Independence Day is heat. Highs in the upper 80s to lower 90s and dew points in the lower to mid 70s will allow for heat indices to reach the 95-100 across much of Southern MN and West Central WI Wednesday afternoon. Heat Advisories may be issued if the high temperature and moisture trends continue after the next few forecast updates. High pressure will follow the cold front with upper-level ridging developing over the Western CONUS. This will allow for slightly drier conditions (dew points in the upper 50s to 60s) late Thursday through Saturday with highs in the 80s. Zonal flow is expected Sunday as a trough begins digging into the Northern Rockies. This will allow for a return of precip chances Sunday and into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1002 PM CDT Sun Jul 1 2018 Seasonably strong jet streak and upper wave has driven scattered storms across NoDak this evening, but this forcing and its attendant showers look to remain north of MPX terminals. Monday looks nice as well with VFR conditions expected, but a strengthening LLJ across the MN/SD border late afternoon into the evening will drive a thunderstorm threat into central MN, though 00z guidance just coming in is shifting where this activity develops north of where it had it, keeping it north of AXN & STC. KMSP...VFR this period with some minor gusts in southwest winds expected during the day Monday. /OUTLOOK FOR KMSP/ Tue...VFR. Wind SSE 10-20 kts. Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts. Thu...VFR. Winds NW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...AMK AVIATION...MPG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 447 AM CDT Mon Jul 2 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 447 AM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along the Minnesota River and its tributaries. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. Scattered thunderstorms are likely across West Central Minnesota tonight. Some may be strong to severe with hail being the main concern. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are expected Tuesday through Thursday. A few of the storms could be severe with damaging winds and large hail being the primary threats. Heat and humidity will build through mid-week and peak on Wednesday, when heat indices in the mid 90s to around 100 degrees are likely. River flooding will continue along the Minnesota River and its tributaries into next week. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 10:32 UTC.
7 heavy rain, 3 flood, 2 flash flood. Local standard time, as filed.
A measured rainfall report of 5.21 inches fell west of Redwood Falls in 24 hours.
A measured rainfall report of 8.20 inches fell west of Redwood Falls in 24 hours.
A measured rainfall report of 4.55 inches fell west of Lucan in 24 hours.
A measured rainfall report of 5.59 inches fell west of Morton in 24 hours.
A measured rainfall report of 5.25 inches fell northwest of Redwood Falls in 24 hours.
A measured rainfall report of 4.32 inches fell west of Bechyn in 24 hours.
A measured rainfall report of 4.06 inches fell at the Redwood Falls airport in 24 hours.
Numerous reports of flash flooding occurred across Redwood County from Belview in the far north, to Walnut Grove and Lamberton in the far south. The town of Wabasso had so much water that baseball fields were covered in a few inches of water. Over 50 township and county roads were impassable during the height of the flood waters. Once the flash flooding part of the storm abated, river flooding took over with river cresting to near or record levels.
Several rounds of very heavy rainfall caused flash flooding to occur in Renville county. The worst areas were in the southern and central 1/3 of the county. Over 50 township and county roads affected. The most concentrated area was south of Highway 4, between County Road 6 and U.S. Highway 71.
Southwest Minnesota received significant rainfall during the morning of Tuesday, July 3rd. Runoff from the excessive rainfall caused widespread flooding throughout the county. Several roads closed for a long period of time due to the flood waters. These roads include Highway 19 at the intersection of County Road 5 and Highway 14 from Tracy to Walnut Grove and Springfield.
A 16-year-old driver in southwestern Minnesota had to climb out his car’s back window after heavy rains washed out the road and he drove into a sinkhole. The Renville County Sheriff’s Office said the sinkhole was formed after a culvert beneath the township road was washed out.
The excessive rainfall across Redwood County continued to flow into Brown County, especially along the Cottonwood River. There were numerous county roads along this river that were impassable during the height of the flooding. Residents of an apartment complex in Springfield, Minnesota were evacuated because of flooding along the Cottonwood River. The same scenario occur in New Ulm, Minnesota where another apartment complex was evacuated.
Flood waters slowly receded from excessive rainfall that occurred Tuesday morning. Numerous roads were impacted by the flood waters, especially south of Highway 212. An individual was found in a water-swollen drainage ditch, two days after his car was discovered submerged a mile upstream.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Renville | 2018-07-03 | 24 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776103, 776109, 776104, 776110, 776106, 776107, 776108, 757909, 761141, 761142, 761144, 761147.